DEAR DR. DONOHUE: After taking Prilosec for the past six years for acid reflux, I have just been diagnosed with Barrett’s esophagus. I am overwhelmed by this discovery. I have been (researching it) on the Internet, and what I found is not encouraging.

I want to do everything I can to modify my diet. I am aware that I should avoid fried/fatty foods, chocolate, caffeine, tomato products and citrus fruits. I am astounded to find I should not drink milk. Barrett’s appears to be the precursor to cancer, and I want to do everything I can to stop it from happening. – S.B.

ANSWER: Lots of people have acid reflux, also known as GERD (gastro-esophageal reflux) and popularly called heartburn. Stomach acid spurts into the esophagus – the swallowing tube – which is unprepared to cope with it. The result is heartburn pain. A small number of people with acid reflux develop Barrett’s esophagus. The esophagus’ lining cells, the ones bathed with stomach acid, alter their shape. That’s Barrett’s. In a very few instances, those changes progress to cancer.

Aggressive control of acid reflux is indicated for people with Barrett’s. You are avoiding those foods that trouble most people with acid reflux. Milk can promote stomach acid production. If, when you drink it, you are not getting heartburn, then it’s not doing so in you. If you are worried about not meeting calcium requirements by eschewing milk, you can get calcium from other foods – figs, rhubarb, spinach, broccoli, canned salmon with bones and canned sardines with bones. Calcium carbonate tablets can also provide the daily calcium requirement. Tums is calcium carbonate, and it’s an antacid. It neutralizes stomach acid and controls heartburn.

You are going to drive yourself crazy over this. Relax. Leave the worrying to your doctor. The doctor has put you on a schedule for follow-up scope exams of the esophagus. He or she can see if the Barrett’s cells are morphing into more dangerous cells. That is the time to take action. You’re doing all you need to do.

The booklet on heartburn outlines the problem and its treatment. Readers can obtain a copy by writing: Dr. Donohue – No. 501, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: I have arthritis of my knees. It’s tolerable, but it does cause me not to participate in many things I would like to do. My doctor suggests a series of shots with Synvisc. I am leery of shots into joints. I hear they do more harm than good. Is Synvisc cortisone? – M.J.

ANSWER: Synvisc is hyaluronic acid, not a cortisone medicine. Hyaluronic acid is a normal constituent of joint fluid. It’s a viscous substance that lubricates the joint. It’s sort of like high-grade oil. With osteoarthritis – the most common kind of arthritis – joint fluid thins, and the joint hurts because it isn’t well- lubricated.

Injections of Synvisc are not painful, and they do not harm the joint. They do some people a world of good.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.